Monday, January 9, 2017

Dangers of a common antibiotic Levaquin / Cipro / Fluoroquinolones

First snow of the season!
We finally had SNOW in Charlottesville, Virginia. I've been a busy bee all winter long selling mainly on Etsy and Ebay. It's my peak season so I tend to not have much time for anything else.

I did run into some health troubles after Christmas. I'm not sure if it's from working online so extensively or if something else is up. I've been experiencing lasting, severe red eyes that my eye doctor said was severe dry eyes (which worsen in the winter and are due to RA / Sjogren's Disease which I've had now for 15 years). I was diagnosed by my general doctor with a Sinus Infection and prescribed Levaquin, the generic for Levofloxacin. It is in the family of drugs called fluoroquinolones along with Cipro among others. These drugs are the most prescribed antibiotics in the US.

Mr. Squirrel appears with the first flake panic eating bird food!
Before taking Levaquin I read the warnings... tendinitis or even a ruptured tendon. I'm so used to hearing the laundry list of possible side effects on TV that I've become numb to them so I proceeded to take this drug, thinking my doctor certainly knows best. I never thought that I would actually experience any of the side effects (three doctors have told me that it's quite uncommon). I was given a course of 1 pill for 14 days and on the 6th day my calf muscles began to feel stiff. I talked myself into thinking that it was just psychosomatic so I took another dose. The next morning I could hardly walk from the bed 10 feet to the bathroom. My calf muscles were so tight I could not bend my ankles. I was dragging my feet on the floor for 2 days so as not to have to bend them. I made my husband stay home from work as I was unable to go up or down the stairs. On day 4 I decided to rake a few leaves and my heart began to race (5 swipes of the rake) and stopped. I began to research this family of drugs more online and based on consumer comments, the potential damage is extensive.

Sure, people do have reactions and when I read a handful I don't worry but when there are pages and pages of accounts then I start to worry. There is even a tag line given to it called floxing or I've been floxed.

My neighbors horse in the snow.
It's been a week since I stopped taking this drug and my legs have improved but my tendons still feel like a rubber band being stretched. I can now go up and down the stairs but I'm fearful of putting any additional stress on my tendons and am not taking my daily walks down the street which was my form of exercise for the health of my body and bones. I've not pushed much exercise but my heart has not raced with normal daily activity. It has been mentioned that tendons have ruptured months after stopping this drug and especially if a lot of stress is put on the tendon, like in running. Interestingly, a friend mentioned she took Cipro without any issues and then it dawned on me that months ago she complained about peripheral neuropathy, another possible side effect of this drug that she never equated to taking it.

Please, please, please have the sense, because I did not, to ask you doctor for something less powerful if they attempt to give you this line of drugs. I would classify this line of antibiotics as one to take when all others fail. I have not taken an antibiotic I would estimate in 10 years and another one with less side effects could have been prescribed. I wish I had taken the risks seriously given I already have health issues. Now I have to wait for months and possibly years in fear of rupturing my Achilles or developing something worse. Read this and especially the comments from Consumer Reports if I have not convinced you, too risky to take.

-Rebecca



2 comments:

  1. This is frightening! Good luck to you and I pray that your symptoms disappear quickly.Thanks for sharing this information.

    ReplyDelete
  2. Thank u Gail and I do hope it helps the next person think before they take!

    ReplyDelete

Related Posts Plugin for WordPress, Blogger...